Utah, 2017Damaging Wind in Utah, August 10, 2017
August 10, 2017 · NWS GJT · 1 event in 1 county or zone
An upper level disturbance moved across the region and resulted in scattered to numerous showers and thunderstorms during the afternoon and evening hours, some of which produced strong outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the region and resulted in scattered to numerous showers and thunderstorms during the afternoon and evening hours, some of which produced strong outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 6:09 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 6:09 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
709 PM MDT Thu Aug 10 2017
.UPDATE...
Issued at 704 PM MDT Thu Aug 10 2017
Quick update to the grids to drive pops up a bit through this
evening as convection continues to expand in coverage across east-
central and northeast Utah. Additional showers driving east near
the I-70 corridor in western Colorado. HiRes models keep showers
going into the late-night hours, likely ending between 2 and 4 am
tonight.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 314 PM MDT Thu Aug 10 2017
Storms have fired this afternoon over the higher terrain, with the
northern and central areas seeing the best coverage. This is due
to a weak disturbance moving through the westerly flow on the
northern periphery of an area of high pressure sitting well to our
south. A weak 60-70 kt upper level jet is laid across the central
CWA from west to east, providing some upper level support for
storm development in the left exit region where the northern half
of the CWA is located. Storms are moving along at a pretty good
clip thanks to this upper level support, with some locally heavy
rain and small hail reported with the stronger cells. Expect most
activity to wind down this evening with some lingering showers
overnight.
This area of high pressure is expected to slide eastward over
Texas on Friday, thanks to an upper level trough moving inland
along the Pacific Northwest coast. This will help turn the flow
ever so slightly to southwesterly, allowing a bit better moisture
into the region with precipitable water (PW) values in the 0.75
to 1.0 inch plus range across much of the area. A weak shortwave
will also move into the Four Corners region Friday morning and
progress through the area Friday afternoon and evening, leading to
an increase in storm activity and coverage. Increased PoPs as a
result. Temperatures should still be near to slightly above
normal during the daytime through Friday as this better moisture
begins to infiltrate the atmosphere.
.LONG TERM...(Saturday through Thursday)
Issued at 314 PM MDT Thu Aug 10 2017
Saturday through Monday are looking to be more active days as
deeper moisture works across the region in southwesterly flow
with several embedded shortwave disturbances moving through the
flow. These shortwaves will come from two low pressure systems,
one over the Pacific Northwest and another over the northern Great
Lakes and eastern Canadian Prairies. The Pacific low will be the
primary driver for our sensible weather, while the eastern low
will mainly impact the Front Range, with some boundaries trailing
back into our area. Bottom line is that the weekend into early
next week looks more active with widespread coverage of showers
and thunderstorms each afternoon and evening. Due to the embedded
shortwaves and deeper moisture in place, storms have good
potential to continue through the overnight hours. PW values will
be approaching 1.25 inches in some areas during this period.
Therefore, increased PoPs enough for all areas to see some
coverage of storms Saturday through Monday evening/Tuesday
morning. The most active of these periods looks to be Monday
through Tuesday morning as a stronger shortwave moves through.
Drier air will slowly begin to infiltrate into the area from the
southwest beginning Tuesday, as this upper Pacific Northwest low
carves out a trough that will dive into the Desert Southwest.
Enough moisture will remain on Tuesday with PW values of 0.75 and
above, which is sufficient for decent storm coverage given more
surface heating taking place. Wednesday and beyond appears to be
the days where this drying will be most noticeable. Confidence on
this drying trend remains low, however, as models want to dry
things out too quick after each monsoonal moisture surge. Still
kept afternoon showers and storms favoring higher terrain in the
forecast for Wednesday and beyond.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 549 PM MDT Thu Aug 10 2017
Scattered thunderstorms continue across much of northern Utah and
Colorado. Impacts to aviation interests are most probable along
the I-70 corridor from KRIL to KEGE. Heavy rain showers from these
storms will cause temporary lowering of vsby to mvfr/ifr along
with possible wind gusts to 40 mph. KVEL and KASE could also be
impacted by storms but confidence not as high. Late night showers
and storms may also continue to drift across the region but
coverage will generally be isolated.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...JDC
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Aug 10, 1:28 AM MST, 18 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
228 AM MDT Thu Aug 10 2017
COZ001>014-017>023-UTZ022>025-027>029-110830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
228 AM MDT Thu Aug 10 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are expected
again today and tonight across eastern Utah and western Colorado,
with best coverage over central and northwest Colorado and
northeast Utah. Locally heavy rain, small hail and gusty winds to
40 mph are all possible with the strongest storms, and there is
the possibility for local minor flooding as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered showers and thunderstorms are expected
Friday with gusty outflow winds, small hail and locally heavy
rain possible.
The chance of storms will increase this weekend into the beginning
of next week as monsoon moisture is expected to return.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Grand
- When
- August 10, 8:20 PM MST to 8:30 PM MST
- Where
- Grand County, 0.69 mi S of (Cny)canyonlands Fld
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.760, -109.750
The automated station at the Canyonlands Regional Airport measured a peak wind gust of 66 mph from a strong thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713033.